Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do Atenolol and lisinopril cause gout attacks?

Answered by
Dr.
Dr. Mukesh Chugh

Orthopaedic Surgeon, Joint Replacement

Practicing since :1997

Answered : 1619 Questions

default
Posted on Tue, 26 Aug 2014 in Hypertension and Heart Disease
Question: I take Atenolol 50mg and lisinopril/Hctz 20/12.5 for high blood pressure, for the last 3 years I have been having Gout attacks about every month. Can my meds be a contributor? Are there other drugs that are better for me to take instead?
doctor
Answered by Dr. Mukesh Chugh 17 minutes later
Brief Answer:
Water pill (diuretics) leads to increase uric acid

Detailed Answer:
Hello
Thanks for posting
I have gone through your query and understand your concern. The water pill (diuretics) like HCTZ are known to increase the uric acid level leading to acute attack of gout, while other medicine which you are taking are safe.
What medicine do you take for gout?
For high blood pressure there are lots of safe drugs are available and they may be given either in form of single or combination.Since,this need follow up, it is better to discuss with your physician.
Take care and I shall be glad to answer any further query.
Regards

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Mukesh Chugh 17 hours later
Thank you for your reply doctor. I take Indomethacin 50mg once the flare up starts to come on, but nothing to prevent a flare up. Do you have a reccomondation that I should dicuss with my doctor for that? I also take Prolosac (omeprazole magnesium) for GERT, would that be a concern with the gout? Thank you again.
doctor
Answered by Dr. Mukesh Chugh 6 hours later
Brief Answer:
Do you take alopurinol/febuxostat?Prolosac is safe

Detailed Answer:
Hi
It’s good to see you. After going through your suffering, the remedial treatment for gout includes -
1. Pain killer like naproxen, Ibuprofen .along with short course of cortisone.
2. Drugs which lower the uric acid like- allopurinol and febuxostat.These are prescription only drugs so you may have to contact your treating doctor. When the patient is put on allopurinol there may be increase in pain (acute flare up).To counter this pain patient is given anti inflammatory and analgesic drugs along with allopurinol for a month or so. This point should be understood.
It is for the same reason the drug allopurinol is never given during an attack of gout, and it is started only after the pain and swelling has subsided.

To prevent gout attack from occurring, my suggestion would be-
1. Try to keep serum uric acid level below 6mg/decilitre.
2. Drink plenty of water and increase it proportionate to your physical work and weather condition.Take citrus fruit to have your daily dose of vitamin C.
3. Try to avoid stressful situation by better planning, weight control and regular exercises helps.
4. If an attack of Gout occurs while on allopurinol, you should increase the dose besides taking pain killer. You may change to febuxostat if have side effects to allopurinol.
5. Do not discontinue drugs like febuxostat/allopurinol until and unless advised by your doctor to do so.
6. Avoid drugs which may raise the uric acid level like-aspirin, drugs which causes increased urination (Diuretics).
7. Low fat yogurt and milk may lower your risk of gout.

Hope your queries are answered. I shall be glad to answer more.
Take care

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Atenolol

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

Hi, may question is i have a 1.5 mg injection of hcg

every day for the last 8 days , but i have same palpitation and my hart rate is up to 137, and my diastolic went up to 107 since i have the injection, i use atenolo to control my hart rate i never have problem using the atenolol, but now after the hcg i have to increase de dosis fron 50 mg to 75 mg

doctor1 MD

i take 50 mg of atenolol to control my heart rate , however when i am fast asleep my heart rate goes up for no reason it is not pleasant what could cause this ? as when i am alseep i would presume my body was relaxed can you help they have never found the cause of my fast heart only that it started in pregnancy but never returned to normal i take no other meds. also does this drug slow down your metabloism as i have gained some weight and i have never been fat in my life many thanks

doctor1 MD

I have had PSVT's and had an ablation for them. After 5 years I started having them again. They last a short time and kick down on their own instead of having to go to the hospital and be converted. I am just a little ok lot nervous now since I am making a trip to Yellowstone and the elevation is very high. Should I take my atenolol daily what is going to help with palpitaitons at high elevations or should I stop worrying?

doctor1 MD

I recently changed from Atenolol 100mg taken daily to Metoprolol Succ Er 100mg daily. I am experiencing difficulty making decisions, mood swings and depression . By depression I mean I am not finding XXXXXXX in the usual things I enjoy doing, such...

doctor1 MD

Hallo, mother (74 yo) woke up today disoriented and couldn't operate her right hand. she was unable to form words, and wold break down crying. when I went over herr her voice sounded as if mouth was filled w/water... or like she'd gotten numbing...

doctor1 MD

I am 75 yrs old and have had bypass surgery and 1 stent put in .I had my bypass surgery at 49 yrs old and my stents at 59 yrs old. I still work 1 day a week and very active. I take the following medications: Pravastatin40 mg, AmLoDIpine Besylate...